Alert archive / Texas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 62, NWS Midland/Odessa, TX

May 6, 2015Reagan County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 6, 2015, 9:27 PM CDT for Reagan County, Texas. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 6, 2015, 9:27 PM CDT (02:27 UTC)
Expired
May 6, 2015, 10:30 PM CDT
In force
63 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

County Reagan County, TX

The radar

The San Angelo radar (KSJT), 93 km from the middle of the area, began a volume at 02:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 6, 10:00 PM CDTHAIL 0.883 W Big Lake, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 2.5 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2015-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 587 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2015-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
587 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
2396 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

069 
WUUS54 KMAF 070227
SVRMAF
TXC383-070330-
/O.NEW.KMAF.SV.W.0062.150507T0227Z-150507T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
927 PM CDT WED MAY 6 2015

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  REAGAN COUNTY IN WEST TEXAS...

* UNTIL 1030 PM CDT

* AT 923 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES SOUTH OF
  TEXON...AND MOVING EAST AT 20 MPH.

  HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
           DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
           WIND DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  BIG LAKE...TEXON...BEST...STILES AND REAGAN COUNTY AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

THIS IS A DANGEROUS STORM. PREPARE IMMEDIATELY FOR LARGE DESTRUCTIVE
HAIL CAPABLE OF PRODUCING SIGNIFICANT DAMAGE. PEOPLE OUTSIDE SHOULD
MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

&&

LAT...LON 3108 10128 3107 10143 3108 10176 3122 10177
      3145 10176 3151 10133 3142 10126 3111 10127
TIME...MOT...LOC 0227Z 238DEG 19KT 3116 10169

HAIL...1.75IN
WIND...60MPH

$$

12
2 follow-up statements
238 
WWUS54 KMAF 070308
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1008 PM CDT WED MAY 6 2015

TXC383-070330-
/O.CON.KMAF.SV.W.0062.000000T0000Z-150507T0330Z/
REAGAN TX-
1008 PM CDT WED MAY 6 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR REAGAN COUNTY
UNTIL 1030 PM CDT...

AT 1000 PM CDT LAW ENFORCEMENT REPORTED NICKEL SIZE HAIL WEST OF BIG 
LAKE. AT 1004 PM CDT DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 
WAS LOCATED 5 MILES EAST OF BIG LAKE...AND MOVING EAST AT 20 MPH.

HAZARD...QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF EASTERN REAGAN COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

THIS IS A DANGEROUS STORM. PREPARE IMMEDIATELY FOR LARGE DESTRUCTIVE
HAIL CAPABLE OF PRODUCING SIGNIFICANT DAMAGE. PEOPLE OUTSIDE SHOULD
MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

&&

LAT...LON 3108 10128 3107 10143 3108 10176 3122 10177
      3145 10176 3151 10133 3142 10126 3111 10127
TIME...MOT...LOC 0306Z 238DEG 19KT 3123 10135

HAIL...1.00IN
WIND...<50MPH

$$

12
668 
WWUS54 KMAF 070321
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1021 PM CDT WED MAY 6 2015

TXC383-070331-
/O.EXP.KMAF.SV.W.0062.000000T0000Z-150507T0330Z/
REAGAN TX-
1021 PM CDT WED MAY 6 2015

...THE SEVERE THUNDERSTORM WARNING FOR REAGAN COUNTY WILL EXPIRE AT
1030 PM CDT/930 PM MDT/...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA.

LAT...LON 3108 10128 3107 10143 3108 10176 3122 10177
      3145 10176 3151 10133 3142 10126 3111 10127
TIME...MOT...LOC 0321Z 238DEG 19KT 3128 10132

$$

12

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 6:19 PM CDT, 3 hours 8 minutes earlier.

Area forecast discussion, May 6, 6:19 PM CDT, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
619 PM CDT Wed May 6 2015

.DISCUSSION...
See aviation discussion below.

&&

.AVIATION...
A moist southerly low level jet will develop across west Texas
early this evening and result in gusty south winds at KFST and
KMAF and KPEQ this evening and continue until after midnight.
In addition MVFR conditions will develop at KMAF, KINK and KHOB
between 06z and 09z and continue through 13-14Z. VFR conditions
are expected at all the terminals by 15Z Thursday with west to
southwest winds of 10 to 25 mph and gusty.

12

&&

.PREV DISCUSSION... /ISSUED 327 PM CDT Wed May 6 2015/

DISCUSSION...

Short term, the dryline appears to be located from near Lamesa
to Midland to Fort Stockton. The boundary is retreating, meaning
that moisture and instability are now increasing over the central
Permian Basin. And while there's some agitated MOGR CU along the
boundary, the clouds look soft and suppressed, which is what you
might expect to see in an area of subsidence behind the short wave
trough which helped to set the stage for yesterday's tornadic
storms. There is a possibility -- about a 1 in 3 chance -- that an
updraft or three can take hold along the dryline in the next few
hours. If so, these storms will rapidly become severe, with
discrete supercells being the dominant mode. CAMs have suggested this
for the past few hours now, generally northeast of Midland and near
Balmorhea. But the only updraft strong enough to gin up an anvil
has been on the Borden/Dawson county line.

Over the next few days, thunderstorm chances will shift north and
east away from west Texas and southeastern New Mexico. While the
dryline will retreat to near the mountains each morning and mix
east to the western Low Rolling Plains in the afternoon, atmospheric
conditions (specifically an increasing EML) look to suppress
activity.  Temperatures will warm up to a bit above seasonal norms
with south winds during the night/early morning becoming southwest
during the late morning and early afternoon hours. A cold front is
forecast to arrive sometime in the Sunday evening/Monday morning
time frame, bringing with it cooler temperatures and also an
increased chance of rain. In fact, if certain models are to be
believed, then the pattern could become rather wet from the Davis
Mountains north across the southeastern New Mexican plains. Too
far out to get rambunctious with the PoPs, and so will take a wait-
and-see approach.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

84/70

Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland

Check us out on the internet at:
http://weather.gov/midland
Hazardous weather outlook, May 6, 3:09 PM CDT, 6 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
309 PM CDT WED MAY 6 2015

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-072015-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
309 PM CDT WED MAY 6 2015 /209 PM MDT WED MAY 6 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND EVENING. THE RISK AREA WILL BE ALONG AND EAST OF A LAMESA TO
MIDLAND TO FORT STOCKTON LINE. HAIL TO THE SIZE OF BASEBALLS...WINDS
IN EXCESS OF 60 MPH...FREQUENT LIGHTNING...AND HEAVY RAIN ARE
POSSIBLE. IN ADDITION...A FEW STORMS WILL BE CAPABLE OF PRODUCING
TORNADOES. LOOK FOR THUNDERSTORM DEVELOPMENT TO DECREASE BY MID EVENING.
HOWEVER...THERE ARE INDICATIONS THAT ADDITIONAL NON-SEVERE
THUNDERSTORM DEVELOPMENT MAY OCCUR ACROSS SOUTHEASTERN NEW MEXICO LATE
THIS EVENING INTO EARLY THURSDAY MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORM CHANCES WILL EXIST THROUGH TUESDAY...WITH THE BEST CHANCES
THROUGH THE WEEKEND OVER THE EASTERN PERMIAN BASIN...THE WESTERN LOW
ROLLING PLAINS..AND THE LOWER TRANS PECOS REGIONS OF WEST TEXAS.
ON MONDAY...A COLD FRONT WILL PUSH THROUGH THE AREA...LEADING TO
BETTER CHANCES OF THUNDERSTORM ACTIVITY ACROSS ALL OF WEST TEXAS AND
SOUTHEASTERN NEW MEXICO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED TONIGHT.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

70

In the hours before

Special weather statement, May 6, 8:29 PM CDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
829 PM CDT WED MAY 6 2015

TXZ046-047-051-052-070200-
DAWSON-HOWARD-MARTIN-BORDEN-
829 PM CDT WED MAY 6 2015

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
BORDEN...NORTHEASTERN MARTIN...NORTHWESTERN HOWARD AND SOUTHEASTERN
DAWSON COUNTIES UNTIL 900 PM CDT...

STRONG THUNDERSTORMS ARE LOCATED IN SOUTHWEST BORDEN COUNTY AND
ALONG NEIGHBORING HOWARD AND DAWSON COUNTY BORDERS AT 827 PM
CDT...MOVING NORTHEAST AT 25 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO NICKEL SIZE HAIL AND STRONG WINDS... DEADLY CLOUD TO
GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR
THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE
SHELTER NOW.

&&

LAT...LON 3270 10123 3238 10149 3242 10169 3254 10185
      3265 10183 3297 10160
TIME...MOT...LOC 0127Z 240DEG 21KT 3262 10165
Special weather statement, May 6, 8:51 PM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
851 PM CDT WED MAY 6 2015

TXZ047-048-070215-
SCURRY-BORDEN-
851 PM CDT WED MAY 6 2015

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTHERN BORDEN AND WESTERN SCURRY COUNTIES UNTIL 915 PM CDT...

STRONG THUNDERSTORMS WAS LOCATED 6 MILES NORTHWEST OF GAIL AT 850 PM
CDT...AND 10 MILES NORTHWEST OF SNYDER...MOVING NORTHEAST AT 25 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS TO 50 MPH... NICKEL SIZE HAIL... HEAVY RAIN... AND DEADLY
LIGHTNING ARE POSSIBLE.

&&

LAT...LON 3263 10097 3283 10169 3297 10154 3297 10073
TIME...MOT...LOC 0150Z 227DEG 23KT 3287 10147
Local storm report, May 6, 8:54 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
854 PM CDT WED MAY 06 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0848 PM     HAIL             1 W RANKIN              31.23N 101.96W
05/06/2015  E1.75 INCH       UPTON              TX   LAW ENFORCEMENT

&&

05
Local storm report, May 6, 9:00 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
900 PM CDT WED MAY 06 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     HAIL             RANKIN                  31.23N 101.94W
05/06/2015  E1.00 INCH       UPTON              TX   PUBLIC

&&

05
Local storm report, May 6, 9:02 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
902 PM CDT WED MAY 06 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             CRANE                   31.39N 102.35W
05/06/2015  E2.75 INCH       CRANE              TX   FIRE DEPT/RESCUE

0629 PM     HAIL             5 S CRANE               31.32N 102.35W
05/06/2015  E1.00 INCH       CRANE              TX   FIRE DEPT/RESCUE

            ROADSIDE PARK SOUTH OF CRANE ON HWY 385.

0637 PM     HAIL             15 N MCCAMEY            31.35N 102.22W
05/06/2015  E1.75 INCH       UPTON              TX   LAW ENFORCEMENT

            HWY 385. ALSO REPORTED BY TRAINED SPOTTER.

0713 PM     HAIL             8 S MIDLAND             31.88N 102.08W
05/06/2015  E1.00 INCH       MIDLAND            TX   BROADCAST MEDIA

0736 PM     HAIL             GREENWOOD               32.03N 101.90W
05/06/2015  E1.75 INCH       MIDLAND            TX   BROADCAST MEDIA

0738 PM     HAIL             GREENWOOD               32.03N 101.90W
05/06/2015  E2.75 INCH       MIDLAND            TX   BROADCAST MEDIA

0748 PM     HAIL             STANTON                 32.13N 101.79W
05/06/2015  E2.50 INCH       MARTIN             TX   BROADCAST MEDIA

0848 PM     HAIL             1 W RANKIN              31.23N 101.96W
05/06/2015  E1.75 INCH       UPTON              TX   LAW ENFORCEMENT

0850 PM     HAIL             RANKIN                  31.23N 101.94W
05/06/2015  E1.00 INCH       UPTON              TX   PUBLIC

&&

05
Special weather statement, May 6, 9:05 PM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
905 PM CDT WED MAY 6 2015

TXZ046-047-070230-
DAWSON-BORDEN-
905 PM CDT WED MAY 6 2015

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTHEASTERN DAWSON AND NORTHWESTERN BORDEN COUNTIES UNTIL 930 PM
CDT...

A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHEAST OF KEY AT 904 PM
CDT...MOVING NORTHEAST AT 30 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS UP TO 50 MPH... NICKEL SIZE HAIL... HEAVY RAIN... AND
DEADLY LIGHTNING ARE POSSIBLE.

&&

LAT...LON 3264 10166 3275 10186 3297 10171 3296 10138
TIME...MOT...LOC 0204Z 215DEG 25KT 3277 10171

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 7:09 PM CDTSevere Thunderstorm WarningMAFGlasscock, Midland51 min
May 6, 7:30 PM CDTSevere Thunderstorm WarningMAFCrane, Upton45 min
May 6, 7:40 PM CDTSevere Thunderstorm WarningMAFGlasscock, Howard, Martin, Midland50 min
May 6, 7:50 PM CDTAreal Flood AdvisoryMAFCrane, Upton3 hr
May 6, 8:10 PM CDTTornado WarningMAFUpton35 min
May 6, 8:15 PM CDTSpecial Weather StatementMAFScurry30 min
May 6, 8:29 PM CDTSpecial Weather StatementMAFBorden31 min
May 6, 8:45 PM CDTSevere Thunderstorm WarningMAFReagan, Upton45 min
May 6, 8:51 PM CDTSpecial Weather StatementMAFScurry24 min
May 6, 9:05 PM CDTSpecial Weather StatementMAFBorden25 min

Nearby

Severe Thunderstorm Warnings in Texas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.